MEDizzy
Sign in
Sheeza Basharat
Sheeza Basharat3 months ago
Hand foot Syndrome

Hand foot Syndrome

This is a piece of skin from the foot of a patient with hand-foot syndrome. Large areas of the woman's feet were dry, cracked, and raw, leaving her barely able to walk on feet that constantly burned. Her skin frequently fell off. She later developed neuropathy in her feet and the perpetual burning sensation never completely left. Hand-foot syndrome is a common side effect of some chemotherapy drugs, occuring when the medication leaks out of tiny capillaries in the hands and feet. It can cause blistering and soreness but may become more severe, like in this case. It is managed by creams and can potentially be prevented by cold gloves and socks. Compared to many other, harsher side effects of chemotherapy drugs, hand-foot syndrome is one of the milder things patients experience. What other options besides chemotherapy do we have for cancer? That will be discussed in more detail in the coming posts, but it currently depends on the type of cancer. There are over 100 types of cancer and even more subtypes. I would go so far as to say each patient has a different type of cancer, which is why we haven't found a cure for the disease. The drugs we currently have are designed for the masses. We are dropping atom bombs on something that could be quietly dealt with by stealth. Unfortunately those kind of weapons cannot be manufactured on a large scale. Much of the research funding in the US right now is going towards expanding our current massive pharmacopia of inhibitor drugs, hormone altering medications, and small molecules which incrementally extend patient's lives. This is what Biden's cancer moonshot program is focused on. Unfortunately these drugs do not cure the disease and essentially turn patients into addicts who jump from med to med every time their cancer mutates, until finally they run out of options. This is VERY appealing to big pharma. Instead of more drugs, I would opine that we need better gene therapy techniques which actually can fix the underlying problem. That patient who lost her skin is my mother, who was taking one of those medications. I keep her skin in a jar to remind me of why I write... because patients deserve better than this.

Source: https://www.instagram.com/p/Ck6TQrhJbjI/?igshid=NDk5N2NlZjQ=
2
Other commentsSign in to post comments. Don't have an account? Sign up now!

Recent MCQs















Show more MCQs

Recent flashcard sets















Show more flashcards